AURORA, Colo. (KDVR) — Morgan Wolfe received her Johnson & Johnson COVID-19 vaccine on April 1. The 40-year-old from Denver says she was excited to be vaccinated.
But days later she started to feel chills and body aches. Next came the dizziness, vision changes and headache.
“It was mainly a headache,” Wolfe said. “A very severe headache, like nothing I had ever felt in my life.”
On April 13, Wolfe decided to go to the emergency department at UCHealth University of Colorado Hospital in Aurora.
That was the same day the CDC had decided to pause the use of the J&J vaccine.
“I was putting a jacket on to go to the ER and saw the news that they were pausing the vaccine and that six women had experienced blood clots, and that was pretty scary,” she said.
But when she arrived at the ER, doctors were already aware of the CDC guidance and literature. She was given a full work up and doctors found multiple clots. This development is extremely rare.
“It was in the side of her brain going down into her neck, and she also had blood clots in her lungs,” said R. Todd Clark, MD, MBA, assistant professor of emergency medicine at the University of Colorado School of Medicine.
The CDC had warned against the use of heparin, the typical front-line drug. So, doctors used an alternative blood thinner called Bivalirudin, and it worked.
“We really wanted to get that information out, that it was a successful treatment,” Clark said.
Wolfe says she is not back to 100% yet, but she is home and feeling better.
“In an unlucky situation, I was lucky to have good timing and excellent doctors and nurses,” she said.
Wolfe still supports vaccination efforts.
“My husband got the Johnson & Johnson, and a number of my coworkers did as well, and they are all fine, and we are all just hoping to move forward,” she said.
Doctors want to remind patients the risk of something like this is about one in a million.
“Get the vaccine that is available to you. These are rare complications, and they can be treated,” Clark said.
He also hopes this outcome can inform other doctors in this situation.
The hospital says a new case report, detailed in Annals of Emergency Medicine, is the first known published case of a patient with vaccine-induced thrombotic thrombocytopenia (VITT) treated with a heparin alternative.